It is common for individual undergoing chemotherapy to have skin problems such as dry skin, skin rashes, hives, flushing (redness of the face and neck), and swelling of the eyelids, lips and tongue. Some patients may also experience flaky, cracked and itchy skin. In fact, although rare, certain cancer patients experience skin discoloration during the treatment. It is important to know that some skin reactions can be indicator of serious and potentially life-threatening medical conditions. Therefore, all skin rashes, discoloration or abnormalities should be reported to your health care professional for evaluation.
What You Can Do?
There are steps you can take during cancer treatment to avoid skin reactions. You need to avoid:
- sun exposure
- Extreme weather conditions
- Wearing synthetic fibers or rough clothing
- Use of bubble bath
- Use of perfumed products
- Use of Irritant or perfumed soaps
- Use of Lanolin-based creams, lotions, ointments and others
- All allergens such as certain household cleaning products, detergents, plants, pets, jewelry, feathers, grass and pollen, artificial fingernails and adhesive.
In the other hand, you need to:
- wear rubber or vinyl gloves to protect hands during certain activities
- Use moisturizers regularly to prevent water loss and irritation to the skin
- drink plenty of fluids to keep your body (including your skin) well hydrated – all fluid should be non-alcoholic and non-caffeinated
- Bath oils such as baby oil, mineral oil or herbal bath oil can be applied to your skin after you emerge from the bath or shower
- Rinse and dry hands carefully, particularly after contact with cleaning products containing harsh chemicals that can irritate your skin.
If the above does not help, talk to your health care provider for appropriate treatment. One or more of the medications below can be recommended by your doctor:
- Corticosteroid creams
- Calamine lotion for itching
- Antihistamines in case of allergic reactions
- Analgesics (pain medications) in case of painful rash.
See your doctor or health care provider if you experience any of the following:
- Fever of 100.5º F (38º C) or higher
- Chills, which can indicate a serious infection
- Persistent or severe worsening skin rash
- Blistering, peeling or open areas in the skin
- Rash affecting the mucous membranes in the mouth or nose.